Kentucky, 2023

Flash Flood in Kentucky, June 19, 2023

June 19, 2023 · NWS LMK · 1 event in 1 county or zone

As a surface low cut southeast through western Kentucky into north central Tennessee, widespread rainfall fell over central Kentucky. Circulating precipitation bands over Jefferson County caused prolonged dwell time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

As a surface low cut southeast through western Kentucky into north central Tennessee, widespread rainfall fell over central Kentucky. Circulating precipitation bands over Jefferson County caused prolonged dwell time. This resulted in limited flash flooding at one location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 19, 3:05 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 19, 3:05 PM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
405 PM EDT Mon Jun 19 2023

.Short Term...(This evening through Tuesday)
Issued at 310 PM EDT Mon Jun 19 2023

Currently... The surface low pressure system is circulating over our
southern counties. This is leading to scattered-widespread showers
north of I-64 and scattered showers and storms south of I-64. Most
of the region has already seen about an inch of rainfall, however in
some localized areas we have seen around 2.0-2.5 inches of rain
during heavy downpours.

Tonight... Showers and scattered storms will continue into the
night, however they will begin to thin out. With high dew points, a
low cloud deck will likely develop tonight. This cloud deck will
prevent overnight cooling, so low temperatures Tuesday morning are
expected to be in the upper 60s and low 70s. Tonight will likely
feel muggy and misty.

Tomorrow... Scattered showers and storms are possible over the
region tomorrow morning and will increase in coverage in the
afternoon. Forecast soundings are similar to today with PWATs around
1.75-1.9 inches, and modest instability (1000-1500 J/kg MLCAPE).
Severe threat is low again tomorrow with the only ...Added the
Correct Short Term...concern being heavy downpours with stronger
storms. We could see another inch of rain fall tomorrow over most
of the area, and with stronger storms we could see locally higher
totals. Showers and storms will taper off into the evening. With
continued showers and storms, high temperatures are likely to stay
in the upper 70s and low 80s.

Overall... Showers and storms continue in the short term period
bringing much needed moisture into the region. Forecast confidence
is medium-high.

&&

.Long Term...(Tuesday night through Monday)
Issued at 345 PM EDT Mon Jun 19 2023

The stacked low bringing our current rain showers is expected to be
to our south over the northern parts of the Alabama/Georgia border.
This is expected to give us a break from rainfall Tuesday night, but
as we head into Wednesday, expect an uptick in precipitation, mainly
during the afternoon and evening hours. Bands of showers are
expected to work from east to west around the circulation, so some
areas could see prolonged rainfall. Instability will be marginal,
and shear remains weak. This will lead to a mostly rain event with
no severe weather expected. Flooding isn't expected, but will
continue to be monitored.

Wednesday night, the upper high just north of the Great Lakes will
begin to get pushed to the east. This will allow the aforementioned
low pressure system to work north towards the CWA. Expect enhanced
precipitation chances through Friday as more rounds of showers
traverse the Lower Ohio Valley. Instability and shear will remain
weak.

Friday night into Saturday, upper flow will finally start pushing
the decaying low pressure system eastward. This will begin to reduce
precipitation chances and increase sunshine for the weekend, but
high dew points and diurnally induced instability will increase the
likelihood of afternoon and evening convection.

Through the end of the work week, temperatures will remain fairly
mild with all the cloud cover keeping highs in the mid to upper 70s
during the day and only dropping into the low to mid 60s at night.
The weekend will see a return of mid and upper 80s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 135 PM EDT Mon Jun 19 2023

Impacts: Scattered-widespread SHRA into this evening, should begin
to thin out through the night. Between MVFR and IFR for this TAF
period.

Discussion: Currently, there are widespread showers north of I-64
and scattered showers south of I-64. These showers will persist into
the evening and should thin out some overnight. The low pressure is
centered just south of BWG, therefore winds will be strongest over
BWG around 9-11kts. Other sites will see winds around 6-8 kts.
Ceilings will remain steady for this afternoon, however, overnight
they will likely lower to IFR levels as dew points are high.

Confidence: Higher confidence on showers this afternoon into this
evening. Less confident on ceilings heights overnight, another TAF
issuance should be able to shed more light on ceilings.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...SRM
Long Term...KDW
Aviation...SRM
Hazardous weather outlook, Jun 19, 2:56 PM EST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
356 PM EDT Mon Jun 19 2023

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-202000-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
356 PM EDT Mon Jun 19 2023 /256 PM CDT Mon Jun 19 2023/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this evening. Cloud to ground
lightning and locally heavy downpours will be the main threats with
any thunderstorm. Some localized areas could pick up another 1 and 2
inches of rainfall if repeated slow moving storms impact an area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional chances for thunderstorms will mainly be each afternoon
and evening through the week, although not as widespread as the early
week rains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

SRM/KDW

The radar

The Louisville radar (KLVX), 29 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
June 19, 6:00 PM EST to 7:00 PM EST
Where
Jefferson County, 2.16 mi S of Smyrna to 2.2 mi S of Smyrna
Cause
Heavy Rain
Reported by
Public
Coordinates
38.099, -85.647

A picture on Twitter showed water running over the roadway near the intersection of Brook Bend Way and Meadow Run Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119261.